Texas, 2025Hail and Damaging Winds in Texas, May 24, 2025
May 24, 2025 · NWS MAF · 10 events in 6 counties and zones
A passing shortwave interacting with a dryline resulted in scattered thunderstorm development over the central and eastern Permian Basin and Trans-Pecos region of West Texas during the afternoon of May 24th. These thunderstorms produced damaging winds/microbursts and quarter size hail before they moved to the northeast of the area overnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing shortwave interacting with a dryline resulted in scattered thunderstorm development over the central and eastern Permian Basin and Trans-Pecos region of West Texas during the afternoon of May 24th. These thunderstorms produced damaging winds/microbursts and quarter size hail before they moved to the northeast of the area overnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 5:24 PM CST, 32 minutes earlier. Its key messages:
- Updated at 617 PM CDT Sat May 24 2025
- Well above normal temperatures in the 90s to low 100s with a low (<30%) chance of afternoon thunderstorms today through Monday across the Permian Basin, Lower Trans Pecos, and Big Bend. A few of these thunderstorms could be strong to severe with large hail and damaging winds.
- A cold front moves through the region by Tuesday. Cooler temperatures largely in the 80s with and a medium (30-60%) chance of thunderstorms can be expected across much of the region through next week.
- Total rainfall amounts could reach 0.5" to 1.5" for many locations with higher totals where the heaviest thunderstorms track by the end of next week.
Area forecast discussion, May 24, 5:24 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
624 PM CDT Sat May 24 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 617 PM CDT Sat May 24 2025
- Well above normal temperatures in the 90s to low 100s with a low
(<30%) chance of afternoon thunderstorms today through Monday
across the Permian Basin, Lower Trans Pecos, and Big Bend. A few
of these thunderstorms could be strong to severe with large hail
and damaging winds.
- A cold front moves through the region by Tuesday. Cooler
temperatures largely in the 80s with and a medium (30-60%)
chance of thunderstorms can be expected across much of the
region through next week.
- Total rainfall amounts could reach 0.5" to 1.5" for many
locations with higher totals where the heaviest thunderstorms
track by the end of next week.
&&
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 159 PM CDT Sat May 24 2025
Another quite hot afternoon is taking shape as temperatures in the
upper 90s and triple digits hold on. Currently, satellite imagery
shows cumulus clouds developing over the Davis Mountains, a sign of
thunderstorm formation within the next few hours. This afternoon,
storms are expected develop near and along the dryline over the
Stockton Plateau and the Permian Basin. A few storms will have the
potential to become strong to severe, with the highest odds in the
northeastern Permian Basin. The main threats with any severe storms
will be large hail and damaging winds. Heading into the evening,
storms track eastward and eventually taper off. Overnight,
temperatures fall to the mid 60s to mid 70s as a surface low in the
Texas Panhandle shifts toward eastern New Mexico, steering surface
winds out of the south and southeast.
Sunday, a more active weather pattern starts to show its face. In
the upper levels, ridging responsible for the recent above normal
temperatures slowly drifts eastward and opens the door for troughing
to take the wheel. Though we will remain under southwesterly flow
aloft, lowering geopotential heights mean slightly cooler
temperatures. Highs Sunday heat into the 90s to low 100s again, but
90s become more dominant while the triple digits stay mainly near
the Pecos and Rio Grande river valleys. Rain chances ramp up during
the afternoon as the dryline extends from the north-central Permian
Basin down toward the eastern Big Bend area and a stationary front
rests near the Texas Panhandle. By the early afternoon, low (10%-
20%) rain chances are forecast east of the Davis Mountains and the
northeastern Permian Basin. Late afternoon and into the evening,
PoPs increase to 10%-30% and spread eastward from the TX/NM border
down to the Davis Mountains, with best odds over our eastern
counties. Provided ample moisture/instability ahead of the
boundaries and 0-6 km shear between 20-30 kts, some storms will
again have the potential to become strong to severe. The strongest
storms will be capable of producing large hail and damaging winds.
However, since the strongest source of rising motion is expected to
be near the Panhandle, in the vicinity of the surface low, storm
coverage looks to be widely spaced out in our area. Thunderstorm
activity translates east Sunday night and a cold front begins to
gradually sag down from the north. Temperatures are forecast to
bottom out in the low 60s to low 70s for most. The aforementioned
cold front eventually ushers in a cooler and wetter weather pattern
beyond this point. More details in the long term discussion.
&&
.LONG TERM...
(Monday through Friday)
Issued at 159 PM CDT Sat May 24 2025
Monday should be the last of the hot weather for the forecast with a
cold front knocking on our door by that evening. In the meantime,
modest ridging keeps temperatures into the 90s and low 100s across
the bulk of the area. Afternoon thunderstorms remain possible along
and east of the dryline, but this chance remains low (<30%) given
weak upper-level support. A storm or two could be strong to severe
with a threat of large hail and damaging winds.
The remainder of next week is expected to contain a similar weather
forecast each day. As the aforementioned cold front moves into our
area on Tuesday, a few other features begin to take shape. A large
upper-level low pressure system is expected to take shape over the
Great Lakes region with a second broad trough developing over the
Desert Southwest. This will turn our cold front into a quasi-
stationary boundary that moves north and south over the southern
High Plains depending on thunderstorm outflow and subtle
disturbances each day. Lee troughing ahead of the broad trough to
our west keeps plentiful moisture in place with broad surface
cyclogenesis over the central to southern High Plains. With that
pattern in mind, let's get into the details.
Temperatures begin their cooling trend on Tuesday with most
locations falling back into the 80s, though 90s and 100s hold on for
the Rio Grande Valley. After this, below normal temperatures in the
80s are anticipated for the majority of the area with 90s and low
100s along the Rio Grande Valley through the end of next week. Daily
thunderstorm chances are expected across the region due to a
combination of the quasi-stationary boundary, thunderstorm outflow,
orographic ascent, and lee cyclogenesis each day. Most of the area
can expect a medium (30-60%) chance of precipitation during most
days. The greatest chance of precipitation is likely to shift around
each day as a result of the previous day's thunderstorms or any
early day activity. With that being said, the favored higher terrain
of the Davis Mountains and the eastern Permian Basin are expected to
have the most consistent threat of repeated thunderstorms throughout
the week. Overall, ensemble guidance maintains above-normal
perceptible water amounts through much of next week, lending hope
for appreciable rainfall. There is growing confidence that areas
that receive thunderstorms could see 0.5" to 1.5" of rain by the end
of the week. Higher rainfall totals are likely for those that
receive the heaviest thunderstorms. Overall, a welcomed pattern
change to close out the month of May.
-Chehak
&&
.AVIATION...
(00Z TAFS)
Issued at 617 PM CDT Sat May 24 2025
VFR conditions are expected through the forecast period with
southerly to southwesterly winds prevailing at all terminals.
There is a high chance of VCTS at MAF over the next couple hours,
with a lower chance of TSRA, but any impacts will be short-lived.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 100 67 94 / 30 10 30 20
Carlsbad 65 97 62 94 / 0 0 0 10
Dryden 72 102 71 102 / 20 10 30 20
Fort Stockton 71 100 68 99 / 20 10 20 10
Guadalupe Pass 65 87 60 85 / 0 0 0 0
Hobbs 65 96 59 91 / 10 10 10 10
Marfa 59 90 58 88 / 10 10 10 0
Midland Intl Airport 73 99 68 95 / 20 10 20 20
Odessa 72 98 68 95 / 20 10 20 10
Wink 69 100 64 95 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...95
LONG TERM....91
AVIATION...91
In the hours before
Special weather statement, May 24, 5:54 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
654 PM CDT Sat May 24 2025
TXZ050-250045-
Andrews TX-
654 PM CDT Sat May 24 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ANDREWS COUNTY
THROUGH 745 PM CDT...
At 654 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Andrews, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Andrews County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3238 10221 3233 10221 3209 10237 3209 10260
3239 10238
TIME...MOT...LOC 2354Z 214DEG 9KT 3214 10248
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
91Hail, Ector
- When
- May 24, 5:56 PM CST to 6:06 PM CST
- Where
- Ector County, 4.84 mi S of Goldsmith
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.910, -102.620
A report was received from the public of quarter-size hail along with heavy rainfall causing very low visibility along TX 302. The time of occurrence is estimated from radar.
Hail, Ward
- When
- May 24, 6:48 PM CST to 6:56 PM CST
- Where
- Ward County, 1.15 mi NE of Monahans
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.593, -102.888
A video shared by the public shows a large amount of approximately quarter-size hail in Monahans. The time of occurrence is estimated from radar.
Thunderstorm Wind, Ward
- When
- May 24, 6:48 PM CST to 6:56 PM CST
- Where
- Ward County, 0.91 mi SE of Monahans
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 31.570, -102.890
A report was received from the public of a small camper trailer destroyed due to strong winds south of I-20 in Monahans. Additionally, a semi-trailer was flipped, and damage to a personal vehicle and home was also reported due to both hail and damaging winds. The time of occurrence was estimated by radar. The wind speed was estimated to be around 80 mph based on the damage, and the cost of property damage was also estimated.
Thunderstorm Wind, Dawson
- When
- May 24, 7:10 PM CST to 7:17 PM CST
- Where
- Dawson County, 1.5 mi SSE of Lamesa
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.710, -101.940
A 71 mph wind gust was recorded at the West Texas Mesonet site in Lamesa, in addition to numerous gusts greater than 65 mph.
Thunderstorm Wind, Dawson
- When
- May 24, 7:11 PM CST to 7:18 PM CST
- Where
- Dawson County, 1.81 mi SE of Lamesa
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.710, -101.930
Lamesa FD/PD reported downed power lines and utility lines. The time of occurrence is estimated by radar and measurements from a nearby Mesonet station. The wind speed was estimated by the extent of the damage reported and nearby Mesonet observations, and the cost of the damage is also estimated.
Thunderstorm Wind, Ector
- When
- May 24, 7:51 PM CST to 8:01 PM CST
- Where
- Ector County, 1.38 mi N of Odessa
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.870, -102.370
The FW9683 Odessa Mesonet station recorded a 59 mph wind gust.
Thunderstorm Wind, Borden
- When
- May 24, 9:10 PM CST to 9:11 PM CST
- Where
- Borden County, 1.35 mi ESE of Gail
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.760, -101.410
The West Texas Mesonet Station 26 Gail 2SE recorded a 59 mph wind gust.
Thunderstorm Wind, Scurry
- When
- May 24, 9:24 PM CST to 9:32 PM CST
- Where
- Scurry County, 2.7 mi ENE of Brand
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.820, -100.940
Snyder FD reported a broken power pole and flattened hay in a field near FM 1611 north of Snyder. This was likely the result of a microburst. The time of occurrence is estimated by radar. The wind speed is estimated by the extent of the damage reported, and the cost of the damage is also estimated.
Thunderstorm Wind, Midland
- When
- May 24, 9:26 PM CST to 9:33 PM CST
- Where
- Midland County, 1.38 mi N of (Maf) Midland Intl
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.950, -102.200
The KMAF Midland ASOS station recorded a 58 mph wind gust.
Thunderstorm Wind, Borden
- When
- May 24, 9:59 PM CST to 10:10 PM CST
- Where
- Borden County, 16.09 mi NE of Gail
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.900, -101.200
The 31 Fluvanna 3W West Texas Mesonet station recorded a 59 mph wind gust, as well as a 58 mph wind gust a few minutes before.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 24, 2025$231,000 · 2.75 in hail · 35 events
- Hail and Damaging Winds in Mississippi, May 24, 2025$30,000 · 1.25 in hail · 27 events
- Flash Flood and Hail in Alabama, May 24 to 27, 20251 in hail · 24 events
- Lightning Strike in Alabama, May 24, 20251 injured · $2,000 · 1 event
- Hail and Damaging Winds in Florida, May 24, 20251.75 in hail · 8 events
- Flash Flooding and Hail in Arkansas, May 24 to 25, 20251.25 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 24 to 25, 20251 in hail · 6 events
- Damaging Winds in Louisiana, May 24, 202560 kt wind · 5 events
- Damaging Winds and Strong Wind in Texas, May 24, 202558 kt wind · 5 events
- Hail in Colorado, May 24, 20252 in hail · 4 events
- Hail in Colorado, May 24, 20251.25 in hail · 4 events
- Damaging Winds in Alabama, May 24, 202552 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257164, 1257167, 1257203, 1257169, 1257539, 1257172, 1257175, 1257553, 1257179, 1257180.